Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Wichita, KS

March 16, 202212 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 16, 2022, 3:46 AM CDT for 12 counties in Kansas. It took effect at Mar 16, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2022, 3:46 AM CDT (08:46 UTC)
In effect from
Mar 16, 2022, 12:00 PM CDT
Expired
Mar 16, 2022, 6:56 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS83 KICT 160846
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
346 AM CDT Wed Mar 16 2022

KSZ052-053-068>070-082-083-091>094-098-170000-
/O.NEW.KICT.FW.W.0006.220316T1700Z-220317T0000Z/
Marion-Chase-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Chautauqua-
346 AM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
052...053...068...069...070...082...083...091...092...093...
094 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 7 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is not
  recommended. Any lingering hot spots or smoldering areas from
  yesterday's prescribed burns will need to be closely monitored 
  today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin
1 follow-up statement
959 
WWUS83 KICT 162356
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
656 PM CDT Wed Mar 16 2022

KSZ052-053-068>070-082-083-091>094-098-170100-
/O.CAN.KICT.FW.W.0006.000000T0000Z-220317T0000Z/
Marion-Chase-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Chautauqua-
656 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 052...053...068...069...070...082...
083...091...092...093...094 AND 098...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

A few wildfires are still possible. However, improving conditions
should occur the remainder of the evening..

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 2:58 AM CDT, 48 minutes earlier.

Area forecast discussion, Mar 16, 2:58 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 AM CDT Wed Mar 16 2022

.SHORT TERM...(Today through Friday night)
Issued at 257 AM CDT Wed Mar 16 2022

* Active short-term period with multiple impacts/hazards

This morning, an upper level trough and associated 120kt upper jet
are diving southeast into the Great Basin area. The southern end of
the upper trough will eventually close off over the Southern High
Plains by Thursday, then lift out across the Southern Plains/Ozarks
later Thursday through Friday. At the SFC, low pressure over SE
Colorado will shift southeast into Oklahoma through tonight, then
deepen as the upper trough/closed low approach from the west. The
deepening SFC low will then translate ENE from Oklahoma into MO/AR
later Thursday into Friday. This system will produce several
impacts/hazards, both on the warm and cool side, including some
conditional, but non-zero, risks. Details below...

Ahead of the above-mentioned storm system, southern and eastern
Kansas will be dominated by warm, southerly flow and a modest
downsloping S/SW flow aloft. Given slightly anomalous
temps/thicknesses aloft today, highs were bumped up to be closer to
the 75th percentile of guidance. This gives widespread mid to upper
70s, with a few 80s possible. Meanwhile, in advance of the advancing
SFC low/trough, the low-level flow will veer some, leading to a
drier SSW flow off the Southern High Plains. Dewpoints to the south
this morning aren't nearly as low as they were with this past
Sunday's fire day, but are dry nonetheless. At the same time, a
modest, but relatively narrow, southwesterly mid-level jet max will
overspread an area from central OK through south-central KS. While
winds aloft won't be anomalously strong, the combination of dry
conditions, above normal temps, and strong diabatic heating should
support deeper mixing and period of gusty winds. The overlap of
gusty winds and low humidity will be narrow, but coming on the heels
of an active day of burning yesterday, looks to support a "dryish"
return flow fire day for parts of the area. Given the potential, and
in collaboration with surrounding offices, a Red Flag Warning will
be issued.

On Thursday, a strengthening frontal zone will develop from OK into
Kansas as the upper low begins to lift out of the Southern High
Plains. Meanwhile, a strengthening LLJ will develop within the exit
region of the upper jet and east of the deepening SFC low. This will
draw moisture rapidly north into the developing frontal zone by
Thursday afternoon. The combination of strong low-level moisture
convergence, strengthening low-mid level frontogenesis, and a
developing coupled jet structure aloft will lead to a period of
enhanced lift focused over central/eastern KS Thursday afternoon
into Thursday night. Additionally, a stripe of elevated instability
will lead to a coupled forcing scenario for parts of the area.

Let's run through how this may all play out. I expect a fairly rapid
development of showers and thunderstorms along the SFC frontal
boundary across southern KS by mid to late afternoon Thursday. There
isn't a lot of instability to work with, and any convection will
probably be quickly undercut by cooler air in the wake of the
advancing SFC front. Additionally, the EML plume overspreading the
area will be shifting to our south, leading to even weaker
instability with time. So it may be that we see an initial
development of convection along the I-35 corridor with a fairly
quick transition to a cold rain with embedded thunder. To the south,
developing SFC-based convection will attempt to lift northeast out
of OK and into SE KS where it will still be warm and slightly
unstable. Thinking that convection will weaken as it moves NE away
from the better instability axis (boundary layer dewpoints look
pretty low/marginal across SE KS). Despite good shear, instability
will be very marginal and the risk of severe weather looks very,
very low, and confined to our south.

Meanwhile, on the cool side of the system, the above-mentioned lift
and moisture combination will support widespread moderate to heavy
precipitation rates. A deep layer of WAA, while supportive of heavy
precip rates, should tend to offset boundary layer cooling. That
said, there may still be a transient period of SFC temps falling
into the low to mid 30s, aided by dynamic cooling where precip rates
are the heaviest. This potentially opens the door for a switch to
all snow (even where temps are just above freezing). These spring
events can give some "surprises" at times, even with marginal
thermal profiles. Given the potential, we'll plan to nudge snowfall
amounts up just a bit on the NW side of the system Thursday night.
Accumulations will tend to be focused on grassy/elevated surfaces,
but we could be looking at a slushy inch, or more, where dynamic
cooling and heavy precip rates can overcome the marginal SFC temps.
Lastly, the deepening SFC low will lead to a moderate to strong
pressure gradient shifting east across the area Thursday/Thursday
night. Synoptically, this looks like a solid Wind Advisory setup on
the cool side of the system. If confidence continues to increase,
a headline will be needed. High pressure will build in by Friday
with decreasing winds. Precip-wise, this event has the potential
to produce a widespread 0.5"-1.00" of liquid-equivalent QPF. Much
needed given the continued drought conditions across much of the
area.

Martin

.LONG TERM...(Saturday through Tuesday)
Issued at 257 AM CDT Wed Mar 16 2022

Transient upper ridging will give way to another active, SW flow
pattern by the weekend/early next week. Yet another wave, or two,
will eject out across the Central Plains, interacting with a
moistening and destabilizing environment. Synoptically, it appears
the best chance of SFC-based convection will be focused well to our
south from TX into the Lower MS Valley, with widespread showers and
elevated thunderstorms possible north into KS/OK. The key takeaway
is that it looks like another opportunity for meaningful
precipitation. Temperatures will warm over the weekend, then cool
some as we see increased cloudcover and precip early next week.
Just prior to the arrival of the better moisture, elevated fire
concerns may develop over the weekend.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1110 PM CDT Tue Mar 15 2022

VFR conditions are expected through the period.

Not much change from the 0z TAFs. Biggest change was not including
wind shear for KSLN with this period as signal looked weaker going
through Skew-Ts. This was picked up by the CONSShort that was loaded
in as wind shear was not generated for KSLN and with further
research I elected to not add it back in. Wind shear is still
expected at KGBD and KRSL. Otherwise, strong gusty winds are
expected during the 15z to 0z period for sites KICT, KHUT, and KCNU.
Gusts of 25 to 30 knots will be possible.

&&

.FIRE WEATHER...
Issued at 257 AM CDT Wed Mar 16 2022

* Red Flag Warning issued for parts of south-central Kansas today

The combination of gusty winds and low humidity values will lead to
increased fire concerns across a relatively narrow, SW to NE
oriented axis from central OK into south-central KS this afternoon.
While not a classic, high-end fire day, this will be a "dryish"
return flow pattern coming on the heels of a busy day of prescribed
burns yesterday. Any carry-over from yesterday's burns could become
difficult to manage with today's wind/humidity combination.
Fortunately, widespread wetting rains are coming Thursday-Thursday
night and possibly again early next week.

Martin

&&

.HYDROLOGY...
Issued at 257 AM CDT Wed Mar 16 2022

Over the next 7 days, there are at least 2 opportunities for
meaningful precipitation across the area. While it's been relatively
dry of late, the ground is still cold and may not soak up the precip
as efficiently as would be expected later in the spring. We won't be
highlighting any flooding issues at this time, but perhaps some
minor/nuisance ponding of water will be possible, especially where
heavier precip rates/amounts occur.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    78  47  64  35 /   0   0  60  90
Hutchinson      77  43  58  33 /   0   0  60  80
Newton          77  46  61  34 /   0   0  60  80
ElDorado        78  47  66  36 /   0   0  50  90
Winfield-KWLD   79  49  70  37 /   0   0  50  90
Russell         72  41  52  30 /   0  10  60  40
Great Bend      72  41  53  30 /   0  10  70  60
Salina          76  44  57  34 /   0  10  60  70
McPherson       76  43  58  33 /   0   0  60  70
Coffeyville     79  50  76  39 /   0   0  40 100
Chanute         78  49  74  38 /   0   0  30 100
Iola            78  48  72  37 /   0   0  40 100
Parsons-KPPF    79  50  75  38 /   0   0  30 100

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CDT this evening for
KSZ052-053-068>070-082-083-091>094-098.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CRW
FIRE WEATHER...RM
HYDROLOGY...RM
Hazardous weather outlook, Mar 15, 4:42 PM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
442 PM CDT Tue Mar 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
442 PM CDT Tue Mar 15 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty south winds and unseasonably warm temperatures will return on
Wednesday resulting in very high to extreme fire danger in the
afternoon for locations generally along and east of a Marion to
Hutchinson to Anthony line.

There is a slight chance for thunderstorms Thursday afternoon and
evening mainly along and east of the Kansas Turnpike. However, the
storms are not expected to be strong or severe.

Very high fire danger is expected area-wide on Sunday afternoon.

There is a chance for thunderstorms on Monday afternoon into Monday
night across portions of south central and southeast Kansas. There
appears to be at least a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.